Even though many of us are aware that taking too much of a common painkiller such as Tylenol® may cause severe liver damage, sometimes just taking a regular dose of a basic over-the-counter drug can lead to potentially serious or even fatal side effects.
Stevens-Johnson Syndrome as a Severe Reaction to Medication
Stevens-Johnson Syndrome (SJS) is a form of toxic epidermal necrolysis (TEN) that involves a severe adverse reaction of skin and mucous membranes following the use of associated over-the-counter and prescription medications. SJS can lead to flu-like symptoms followed by a spreading red/purple rash and blisters that eventually cause the top layer of skin to die and shed. If this disorder is not treated at the onset, it may lead to extremely serious conditions such as:
- hearing loss
- organ failure
If you believe that you may have a claim, consider contacting an attorney as soon as possible. A statute of limitations (SOL) may limit the time you have to file a claim. If you do not file your claim within the SOL, you may lose it forever.
Medications Associated with Stevens-Johnson Syndrome
SJS/TEN can occur after taking medications such as:
- Acetaminophen (Tylenol®)
- Carbamazepine (mood stabilizers such as Tegretol®)
- Celebrex® or other Cox-2 inhibitors
- Dilantin® and Phenytoin®
- Ibuprofen (Advil® and Motrin®)
- Nonsteroidal anti-inflammatory drugs (Daypro®, etc.)
- sulfa antibiotics
Treatment often involves hospitalization in burn centers or debridement (surgical removal of damaged tissue). Individuals with SJS/TEN can take weeks or even months to recover depending upon the severity of the condition.
Do not stop taking a prescribed medication without first consulting with your doctor. Discontinuing a prescribed medication without your doctor's advice can result in injury or death.